Datura poisoning, clinical and laboratory findings. Report of five cases
M. Arefi, N. Barzegari, M. Asgari, S. Soltani, N. Farhidnia, F. Fallah,
Abstract: Introduction. Plants of Datura species contain belladonna alkaloids that can cause central and peripheral
anticholinergic effects. Abuse of Datura plants for their hallucinogenic effects is growing among adolescents and young adults.
Datura poisoning has caused a diagnostic challenge in medical emergency wards. In this article we report 5 cases of Datura
toxicity at Clinical Toxicology Emergency of Baharloo Hospital, Tehran, Iran during Summer-Fall 2015, and discuss their clinical
presentations and laboratory findings.
Cases. All 5 cases with Datura toxicity were young males and had intentionally used the plants. Mean duration of
hospitalization was 3.2 days. Three cases were multiple-drug abusers. Mydriasis, tachycardia, tachypnea and flushing alongside
with psychotic-like signs and symptoms were observed in all cases. Elevation of liver enzymes was present in three of cases but
without clinical significance. Raised LDH or CPK in four patients were without myoglobinuria and evidence of rhabdomyolysis
and these biomarkers returned to normal levels by supportive care. All patients discharged with complete recovery and there was
no need to ICU admission.
Discussion. With the absence of routine laboratory diagnostic tests for alkaloids and complex and confusing presentations
of Datura intoxication, diagnosis of such cases is difficult. Physicians' clinical suspicion and sufficient knowledge play the mainstay
roles in appropriate and timely diagnosis and management of cases with Datura toxicity. Since regulatory legislation wouldn't be
successful in halting the availability of natural plants, the best strategy to prevent Datura abuse is informing people about the
adverse effects of these plants. Keywords: datura stramonium, poisoning, abuse, anticholinergic, laboratory findings, liver function tests, rhabdomyolysis.